Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 39, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 25, 2003, 9:03 PM EDT for Knox County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2003, 9:03 PM EDT (01:03 UTC)
- Expired
- Apr 25, 2003, 9:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Knox County, KY
The radar
The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
314
WUUS53 KJKL 260103
SVRJKL
KYC121-260145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
903 PM EDT FRI APR 25 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY
* UNTIL 945 PM EDT
* AT 903 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR ARKLE...
OR 6 MILES NORTHWEST OF BARBOURVILLE...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BAILEYS SWITCH AROUND 910 PM EDT.
JARVIS AROUND 915 PM EDT.
GIRDLER AROUND 920 PM EDT.
GREEN ROAD AROUND 925 PM EDT.
HAVEN AROUND 930 PM EDT.
THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3680 8400 3688 8406 3696 8410 3698 8404
3697 8397 3705 8389 3702 8376 3692 8358
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:30 PM EDT, 5 hours 33 minutes earlier.
Area forecast discussion, Apr 25, 3:30 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT FRI APR 25 2003 CUT OFF LOW CONTINUES TO SPIN AND MOVE SLOWLY EASTWARD FROM MO. A FEW PEAKS AT THE SUN AS SOME CLEARING IN THE CLOUDS HAS MOVED UP FROM THE SOUTHWEST. THE QUICK SHOT OF SUNLIGHT PUMPED OUR TEMPERATURES UP TEMPORARILY. HOWEVER...DIDNT LAST LONG AS CU FIELD QUICKLY FILLED IN. LOOK FOR A CHANCE OF THUNDERSTORMS THROUGH UNTIL JUST AFTER 06Z...AS STACKED UPPER AND LOWER LEVEL LOW PASSES OVER THE CWA...GIVING US OUR BEST PERIOD OF INSTABILITY. ATMOSPHERE STABILIZES QUICKLY AFTER THAT. PRECIP EXITS AREA SATURDAY AFTERNOON. WENT MORE PESSIMISTIC MID WEEK AS A FRONTAL ZONE DROPS FURTHER SOUTH INTO NORTHERN CWA...OHIO VALLEY. CONSEQUENTLY WENT WITH SOME POPS FOR TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING. THEN PUT IN A SHORT BREAK IN PRECIP WEDNESDAY PM AS PLAINS SYSTEM BEGINS TO LIFT OUT...CREATING SOME TEMPORARY RIDGING ACROSS OUR AREA. PRECIP MOVES BACK IN FOR THURSDAY AS SECONDARY PLAINS LOW MOVES THROUGH. OTHER THAN TEMPORARY SPIKE IN TEMPS DUE TO SUNLIGHT...THINGS LOOK ON TRACK. CLEAR SKIES MOVE IN FOR SUNDAY NIGHT AND MONDAY MORNING. WILL HAVE TO KEEP AN EYE FOR RIDGE VALLEY SPLIT. .JKL...NONE. RAY ==================================================================== PREVIOUS DISCUSSIONS FOLLOW: ==================================================================== 430 AM EDT FRI APR 25 2003 07Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE SLOWLY CROSSING SOUTHERN MISSOURI WITH A DEVELOPING WARM FRONT THROUGH SOUTHERN KENTUCKY. THE WATER VAPOR LOOP SHOWS THE STACKED NATURE OF THIS STORM AS THE UPPER LOW SPINS OVER SOUTHWEST MISSOURI. PLENTY OF DEEPER MOISTURE IS PLUMING NORTH FROM THE GULF UP INTO THE DEEP SOUTH AND TENNESSEE VALLEY. CLOSER TO HOME A THICK LAYER OF MID LEVEL CLOUDS COVER EAST KENTUCKY WITH LOWER CLOUDS JUST TO THE WEST AND SOUTH. ON THE REGIONAL RADARS A LARGE BAND OF SHOWERS AND THUNDERSTORMS ARE SLOWLY MOVING EAST THROUGH WESTERN AND CENTRAL KENTUCKY/TENNESSEE. WITH THE CLOUDS...TEMPS ARE FAIRLY UNIFORM ACROSS EAST KENTUCKY IN THE LOWER AND MIDDLE 50S...ALTHOUGH SHELTERED VALLEYS ARE COOLER...LIKE MIDDLESBORO WITH ITS MID 40S. THE MODELS ARE IN EXCELLENT AGREEMENT ALOFT TAKING A SIGNIFICANT CLOSED LOW EAST INTO THE SOUTHERN OHIO VALLEY TODAY. THIS WILL OPEN UP AS IT CROSSES THE APPALACHIANS EARLY SATURDAY AND THEN SPINS INTO THE NORTHEAST TO BE ABSORBED BY THE CANADIAN LOW. GENTLE RIDGING FOLLOWS INTO EARLY NEXT WEEK WHILE AN ACTIVE NORTHERN STREAM BEGINS TO PRESS SOUTH IN THE LATTER PART OF THE WEEK. SENSIBLE WEATHER WILL FEATURE THE EFFECTS OF THE STACKED...BUT PUNCH PACKING...SFC LOW MOVING THROUGH KENTUCKY TODAY AND TONIGHT. A LARGE SWATH OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS OUR AREA LATER TODAY AND INTO THE EVENING. THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS AS THE SFC LOW APPROACHES WITH STEEPENING LAPSE RATES AND A FAVORABLE WIND FIELD. HEAVY RAIN WILL ALSO BE A CONCERN AS SEVERAL WAVES OF SHOWERS AND THUNDERSTORMS WILL LEAD AND ACCOMPANY THIS LOW THROUGH SATURDAY MORNING...ENHANCED BY UPPER LEVEL DIVERGENCE AND MODERATELY HIGH PWS. THE MODELS DO HAVE SOME DISAGREEMENT ON THE PLACEMENT OF THE HEAVIEST RAINS WITH THE AVN BETTER CAPTURING THE ONGOING MCS OVER THE DEEP SOUTH...BUT UNDER PLAYING THE WARM FRONTAL RAINS PUSHING THROUGH KENTUCKY ATTM AND DESTINED TO OVERSPREAD EAST KENTUCKY LATER THIS MORNING. CONCUR WITH HPC ABOUT THE EXCESSIVE RAIN CONCERNS AND WILL ADD MENTION OF IT IN THE ZONES AS WELL AS SVR POTENTIAL IN OUR CUMBERLAND VALLEY COUNTIES ...IN PARTICULAR. THE LOW WILL PASS OVERHEAD EARLY SATURDAY WITH SHOWERS ENDING FROM WEST TO EAST DURING THE DAY. HIGH PRESSURE IN THE WAKE OF THIS WILL WORK TO CLEAR THE SKY AT NIGHT AND YIELD A NICE END TO THE WEEKEND. SEASONABLE WARMTH FOLLOWS TO START THE NEW WORK WEEK AS THE HIGH SLOWLY DRIFTS EAST. THERE IS A CHANCE FOR RAIN TO END THE WEEK AS THE NORTHERN STREAM SYSTEMS DIP CLOSER TO KENTUCKY IN INCREASINGLY ZONAL FLOW. AS FOR GRIDS...PERFORMED MY USUAL INITIALIZATION OF TEMPS/DEWPOINTS AND WINDS FROM THE MESOETA OUT TO 60 HOURS...HAD TO ONLY MARGINALLY ADJUST THESE TO HIT MY EXPECTED HIGHS AND LOWS. AS FOR THE REST... LITTLE CHANGE NECESSARY BUT TO FINE TUNE MESOSCALE POP AND QPF GRADIENTS TODAY AND TONIGHT. FURTHER KNOCKED DOWN SKY AND POPS EARLY IN THE WEEK...BEEFED THEM UP LATER AS THE ACTIVE NORTHERN STREAM GETS CLOSER. THE MOS NUMBERS ARE SIMILAR THROUGH THE PERIOD WILL NOT STRAY FAR EXCEPT TO FINE TUNE FOR LOCAL EFFECTS AND TIMING OF CLOUDS AND LEFT- OVER SHOWERS SATURDAY. PREFER THE HIGHER POPS IN THE NGM AND MET TODAY AND TONIGHT...SPLIT THE DIFFERENCE WITH POPS FOR SATURDAY. WORK ZONES AVAILABLE SHORTLY UNDER THE AFOS PRODUCT SDFOZFJKL. PRELIMINARY CCF NUMBERS: LOZ 065/052 062/046 072 985 JKL 064/053 062/045 070 985 GREIF --------------------------------------------------------------------- 1050 PM EDT THU APR 24 2003 A COUPLE OF ROGUE SHOWERS CROSSING OUR WRN COUNTIES BUT THE LLVLS ARE SO DRY I HAVE SERIOUS DOUBTS ANYTHING IS HITTING THE GROUND. IN FACT THE FARTHER EAST IT TRAVELS THE WEAKER IT GETS. THIS IS TWO FOLD...FIRST THE .5 DEG SLICE OF 88D IS GOING UNDER THE ACTIVITY AND SECOND THE ACTIVITY IS DISSIPATING IN THE DRIER AIR. LARGER VIEW OF THE PCPN SHOWS US IN AN AREA OF LLVL DIVERGENGE. SYSTEM TO OUR SOUTH IS MOVING EAST AND SYSTEM TO OUR WEST IS SPINNING IN PLACE WITH A VERY SLOW DRIFT TO THE E/NE. PCPN WILL EVENTUALLY MOISTEN THE LLVL HERE BUT DONT EXPECT ANYTHING TO HIT THE GROUND UNTIL NEARER DAWN. WILL UPDATE FCST TO REFLECT SHRA LATE AND WILL REMOVE MENTION OF TSRA FROM FIRST PD. BETTER DYNAMICS ON FRI SO TSRA BETTER CHANCE THERE. WILL ALSO REDUCE POP FROM LIKELY TO CHANCE CATEGORY AND FROM CAT TO LIKELY. DUSTY
Hazardous weather outlook, Apr 25, 5:58 AM EDT, 15 hours 5 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 558 AM EDT FRI APR 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT... STRONG TO SEVERE STORMS WILL BE POSSIBLE DURING THE DAY AND INTO THE NIGHT...PRIMARILY IN THE CUMBERLAND VALLEY. STRONG WINDS AND HAIL ARE THE MAIN SEVERE WEATHER THREAT AS A LOW PRESSURE CENTER SLOWLY MOVES OVER EAST KENTUCKY. IN ADDITION...HEAVY THUNDERSTORM RAINS COULD CAUSE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ASKED TO CALL IN ANY REPORTS OF HAIL...HIGH WINDS OR FLOODING TODAY AND TONIGHT. GREIF
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.